Disopyramide (DP) is known to induce QT prolongation and Torsades de Pointes (TdP) when administered concomitantly with erythromycin (EM). To define and evaluate quantitatively the arrhythmogenic risk of the concomitant administration of DP and EM, we investigated the influence of EM on the pharmacokinetics and pharmacodynamics of DP in rats. The time profiles of change in QT interval and plasma concentration of each drug were evaluated during and after constant intravenous infusion of DP (6.0 or 15.0 mg/kg/h), EM (4.0 or 8.0 mg/kg/h), and coadministration of DP and EM (DP 6.0 mg/kg/h plus EM 4.0 mg/kg/h). Each agent induced QT prolongation at plasma concentrations within the therapeutic range in humans. DP-induced QT prolongation was proportional to its plasma concentration. In the case of EM, the E(max) model with an 'effect compartment' could explain the relationship between plasma EM concentrations and changes in QT interval. Although coadministration of EM with DP gave enhanced QT prolongation compared to dosing with DP alone, EM did not affect the pharmacokinetics of DP. In conclusion, it was shown that a pharmacodynamic interaction contributes to the electrocardiographic adverse reaction (i.e., QT prolongation)induced by coadministration of DP and EM in rats.
ASJC Scopus subject areas